Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 64, NWS Kansas City, MO

June 1, 2022Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 1, 2022, 12:16 AM CDT for Linn County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2022, 12:16 AM CDT (05:16 UTC)
Expired
Jun 1, 2022, 1:00 AM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 9:46 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS53 KEAX 010516
SVREAX
KSC107-010600-
/O.NEW.KEAX.SV.W.0064.220601T0516Z-220601T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1216 AM CDT Wed Jun 1 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Linn County in east central Kansas...

* Until 100 AM CDT.

* At 1215 AM CDT, a severe thunderstorm was located near Lone Elm, or
  7 miles northeast of La Harpe, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pleasanton, Mound City, Parker, Blue Mound and Prescott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
      3839 9506 3839 9495 3806 9461 3804 9461
TIME...MOT...LOC 0515Z 229DEG 27KT 3801 9523 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HB
1 follow-up statement
725 
WWUS53 KEAX 010551
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1251 AM CDT Wed Jun 1 2022

KSC107-010600-
/O.CON.KEAX.SV.W.0064.000000T0000Z-220601T0600Z/
Linn KS-
1251 AM CDT Wed Jun 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN LINN COUNTY...

At 1251 AM CDT, a severe thunderstorm was located near Mound City,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pleasanton, Mound City, Blue Mound and Prescott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
      3828 9506 3829 9485 3806 9461 3804 9461
TIME...MOT...LOC 0551Z 236DEG 34KT 3821 9488 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:29 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 31, 6:29 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Tue May 31 2022

.Discussion...
Issued at 334 PM CDT TUE MAY 31 2022

Key Messages:

- Scattered showers and thunderstorms will continue across east
central Kansas through west central and northwest Missouri through
the afternoon hours ahead of a frontal boundary slowly sagging into
the northwest corner of Missouri.

- The threat of strong to severe thunderstorms will return later
this afternoon and persist well into the evening hours. Main threats
will be focused in areas south and east of a line from Kansas City
to Kirksville. The primary threats associated with the storms this
afternoon will be torrential rain, large hail, and damaging winds.

Discussion:

Looking at the big picture, water vapor imagery shows us that the
CONUS is dominated by a somewhat amplified pattern, with a trough
stretched out from the Great Basin into the Upper Great Lakes,
where the leadings shortwave trough is spinning its way slowly north
into Canada. The leading shortwave brought some cooler air to the
plains, forcing a frontal boundary south across the plains states
over the past couple of days, with the boundary currently wallowing
in the far northwest tip of Missouri. Thunderstorm activity along
the front last night has slowly settled southeast though the morning
and early afternoon hours as the outflow from storms pushed the
effective frontal boundary southeast. This resulted in several areas
of flooding through the day as some areas on the northwest of KC
picked up over 5 inches of rain. Further south, rainfall totals
arean't quite as high, but still in excess of 2 inches in many
areas.

For the rest of the day and overnight hours...we will be watching
the continuing activity moving from west central MO into central MO,
while also watching for redevelopment of storms along the effective
frontal boundary, which is roughly stretched from Butler MO
northeast to around Moberly MO. Storms developing south and east
of the effective boundary this afternoon have the best chance for
severe weather, as the southerly winds advect in fresh moist air
and instability. Large hail and damaging winds are the main
threats with the stronger storms this afternoon, but with
precipitable water values around 1.8 inches across the region,
torrential rain will be concern with all the storms today and
tonight. Central Missouri should be able to handle the heavy rain
with out too much flooding, but the areas of east central Kansas
and west central Missouri, that received heavy rain earlier in
the day, will be under threat from more flooding. So, while the
strongest storms area expected ahead of the boundary, in areas
from west central to central Missouri late this afternoon and
evening, we do expect the nocturnal jet to develop this evening
and help push convective activity back to the north. This may
result in more flooding in areas that got significant rain
earlier today. Thus, we will be continuing the Flood Watch for
those areas through 12Z Wednesday.

Otherwise for Wednesday, we will be watching the secondary
shortwave, currently in the base of the trough in the Great Basin,
which will open up and advect across the Central Plains. This is
expected to result in yet another round of rain Wednesday, as
showers and thunderstorms develop to our west in central Kansas and
move across Missouri Wednesday afternoon and evening. That said,
current forecast precipitation totals don't look too threatening,
and severe weather chances look non-existent.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 624 PM CDT TUE MAY 31 2022

An additional round of showers and thunderstorms is expected to
move into the area in the next couple hours. Impacts will
primarily be for MKC and IXD, but MCI also has the potential to
see a few nearby thunderstorms. Thunderstorm activity is expected
to shift south after midnight, however shower activity is
expected to remain through the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Wednesday morning for KSZ025-057-060-103>105.

MO...Flood Watch through Wednesday morning for MOZ028>030-037-038-
     043>045-053-054.

&&

Discussion...Cutter
Aviation...HB
Hazardous weather outlook, May 31, 4:52 AM CDT, 19 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
452 AM CDT Tue May 31 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
452 AM CDT Tue May 31 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and thunderstorms today with a few severe
 thunderstorms possible later this afternoon and this evening mainly
 along and south of the Missouri River.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:59 AM CDTSevere Thunderstorm WarningEAXLinn46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.